Advanced Search

Home > Journals > Giornale Italiano di Dermatologia e Venereologia > Past Issues > Giornale Italiano di Dermatologia e Venereologia 2008 April;143(2) > Giornale Italiano di Dermatologia e Venereologia 2008 April;143(2):151-55

ISSUES AND ARTICLES   MOST READ   eTOC

CURRENT ISSUEGIORNALE ITALIANO DI DERMATOLOGIA E VENEREOLOGIA

A Journal on Dermatology and Sexually Transmitted Diseases


Official Journal of the Italian Society of Dermatology and Sexually Transmitted Diseases
Indexed/Abstracted in: EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,014

 

Giornale Italiano di Dermatologia e Venereologia 2008 April;143(2):151-55

 CASE REPORTS

Terbinafine-induced acute generalized exanthematous pustulosis

Rubegni P., Mandato F., Sbano P., Fimiani M.

Department of Clinical Medicine and Immunological Sciences Section of Dermatology, University of Siena, Siena, Italy

Terbinafine is an allylamine antifungal agent, effective in the treatment of dermatomycoses. Many cutaneous adverse reactions have been reported (in about 3% of treated patients). Futhermore terbinafine has been associated with pustular eruptions, as well as the induction and exacerbation of pre-existing psoriasis and acute generalized exanthematous pustulosis (AGEP). AGEP is an uncommon aseptic pustular eruption, classified for many years as a pustular psoriasis, that usually follows recent administration of oral or parenteral drugs. The disease is most frequently triggered by antibiotics, most of all aminopenicillins and macrolides. Characteristic AGEP features include the sudden onset of fever above 38 ∞C with widespread erythematous eruption, rapidly progressing to a fine, non-follicular, micropustular rash. Leucocytosis is generally present, sometimes associated with eosinophilia. The illness usually resolves spontaneously with the fever and the pustulation clearing within 15 days, sometimes followed by desquamation. Hystopathology shows non-follicular spongiotic pustules in the epidermis filled with neutrophils, a mixed perivascular infiltrate of neutrophils and occasional eosinophils with papillary dermal oedema. On this subject, Sideroff et al. recently elaborated a validation score based on morphology, histological criteria, and disease course. The pathogenetic mechanism which leads to the induction of AGEP by some medicines has still not been clarified, but T cells seem to play a crucial role. The authors report a case of a patient with terbinafine-induced AGEP and a review of the literature about this topic. The case illustrates once again the role of terbinafine in AGEP and reminds us that early diagnosis of AGEP is important to avoid unnecessary investigations and/or the administration of antibiotics.

language: English


FULL TEXT  REPRINTS

top of page